1

votes

Take Finasteride?

Answered on August 19, 2014
Created August 04, 2011 at 6:07 PM

Anyone taken/take finasteride (proscar, propecia etc.)? What were your experiences? Any general thoughts?

0c939bdddc3d8f8ef923ba8a72aeda71

on August 21, 2011
at 02:02 AM

You would agree, Quilt, that your clinical experience treating guys who report problems on finasteride is not a representative sample of all men who take it? I don't think anyone disagrees that there are significant sexual side effects reported in very small subsets of the fin-popping population.

Ed71ab1c75c6a9bd217a599db0a3e117

(25472)

on August 21, 2011
at 01:57 AM

KAz......I agree with you. I have seen and treated many young men with this side effect.

0c939bdddc3d8f8ef923ba8a72aeda71

on August 05, 2011
at 11:32 PM

Kaz, your answer is outright misleading. There are 100s of studies on fin effects; what you've cited is not at all representative, or quality. Your summaries are sensationalistic & unjustified. Your 1st article = just post hoc spoken interviews with 71 men who had *already* self-reported low libido/ED on fin (not "permanent" or "loss of libido" as you mischaracterize). This is completely worthless for extrapolation to gen. pop. See eg. nocebo effect article in my answer. Your 2nd article is *1 individual* in whom fin potentially exacerbated pre-existing fertility issues + a hypoth. mechanism

07ca188c8dac3a17f629dd87198d2098

(7970)

on August 05, 2011
at 04:56 PM

I think it's finally time for me to admit I'm balding. My clippers have been getting set to gradually smaller numbers - I'd be fine with a 2 on top and a 1 everywhere else, but that's a bit too short for my wife's preferences. But then a week ago or so she actually noticed my thin spot. *sigh* Maybe if it grows (the thin/bald spot, that is) I can take the clippers down another notch or two. As it is, #3 top/#2 sides & back is a great relief from having to care about my hair _at_ _all_.

A8d95f3744a7a0885894ee0731c9744c

(3761)

on August 05, 2011
at 03:18 PM

Ah. I see. You downvoted me because....oh wait, that's not clear at all. I'm not even sure you read my question. It's OK. To each his own, I guess.

9dd74d3941535d0aaa2c8d3cf454fb7e

on August 05, 2011
at 03:16 PM

see my reply below.

A8d95f3744a7a0885894ee0731c9744c

(3761)

on August 05, 2011
at 03:01 PM

Um, 2 downvotes and no explanations? Come on people, man up.

A8d95f3744a7a0885894ee0731c9744c

(3761)

on August 05, 2011
at 03:01 PM

-1 for being rude.

  • A8d95f3744a7a0885894ee0731c9744c

    asked by

    (3761)
  • Views
    2K
  • Last Activity
    1429D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

8 Answers

2
306905a32e76b5c0764a663ea7e88426

(1072)

on August 05, 2011
at 04:55 AM

I started losing my hair in my very early twenties, and after weighing up the pros and cons of medicating for the rest of my life chose the "Clippers set to Zero" method and haven't looked back.

I know that's not for everyone - it's a huge step to take, but n=1 - it was a like removing one of the major stresses of my life, and a huge weight off my mind [theoretically, not physically].

Of course, these more paleo days, it's Clippers set to Zero followed my a warm coconut oil massage.

Whatever route you choose, good luck!

h

07ca188c8dac3a17f629dd87198d2098

(7970)

on August 05, 2011
at 04:56 PM

I think it's finally time for me to admit I'm balding. My clippers have been getting set to gradually smaller numbers - I'd be fine with a 2 on top and a 1 everywhere else, but that's a bit too short for my wife's preferences. But then a week ago or so she actually noticed my thin spot. *sigh* Maybe if it grows (the thin/bald spot, that is) I can take the clippers down another notch or two. As it is, #3 top/#2 sides & back is a great relief from having to care about my hair _at_ _all_.

1
Ed71ab1c75c6a9bd217a599db0a3e117

(25472)

on August 21, 2011
at 01:56 AM

http://forum.mesomorphosis.com/mens-health-forum/finasteride-5ari-induced-associated-134248317.html

I used to post a lot here and these guys have tons of real world examples of how it destroyed their HPA axis. I personally think its a great way to ruin yourself.

1
0c939bdddc3d8f8ef923ba8a72aeda71

on August 05, 2011
at 04:19 AM

Yeah poppin fins... I've been taking 1.25mg/day finasteride for about 8 months now. Started it as a precautionary measure against potential hairloss in the future (bc my dad started losing hair around my age and he's now half-bald at 55). I'm 25. I know a few of guys in their 20s and 30s who are doing this and I'd heard good things hair-wise.

My hair hasn't noticeably changed, except that it is maybe a little thicker and grows faster. My hairline has stayed exactly the same.

When I first started fin I was taking 5mg (= whole proscar tab) because I couldn't be bothered cutting pills. I noticed somewhat decreased sex drive and increased irritability at that dose, at least initially, so I started cutting the pills into quarters and had no noticeable sexual or irritability effects at 1.25mg. A propecia tab is 1mg finasteride.

Before I started, I read every study I could find on finasteride and the only credible dangers I think are (reversible) decreased fertility in those who already have suboptimal fertility markers. There are a few anecdotal scare stories about permanent sexual dysfunction effects on the internet, but if they're legitimately causal (which I doubt - see e.g. http://www.ncbi.nlm.nih.gov/pubmed/17655657), they're definitely outliers. Also, it significantly reduces long-term risk of prostate cancer.

1
E286e6ba6ef6c4c4a31a749e59aa57e1

on August 05, 2011
at 02:35 AM

I took Proscar for about a decade and just recently stopped. My hair started falling out at like 22 and about 2 months into Proscar my hairline never budged. After going Paleo, I decided to stop taking it, although I did a super gradual taper. I had zero side effects from taking it (that I can tell).

No erectile issues that I could tell, however I did notice if I doubled up on a dose after missing a day or two I didn't have much interest in sex, which allowed me to do something productive with my time. :-)

1
64433a05384cd9717c1aa6bf7e98b661

(15236)

on August 04, 2011
at 06:43 PM

I took it for about 7 years, and got off it last september.... It left my hair in decent shape but I think it has pretty big hormonal consequences which I think have been reversed.

I never got hormone panels done, but anecdotally I feel like my testosterone/sex drive has improved so much since going off it. I'm 33 btw.

0
4ae65e9a9abceabe4d2f6e2ccd810122

(50)

on August 21, 2011
at 05:32 PM

So if I'm taking Propecia for many years, had good results, and no sexual side effects.....should I still go off the Propecia, or get some tests to show if it has damaged my HPA axis?

Please tell me specifically what tests I need to get to check my levels?

Thanks.

0
0c939bdddc3d8f8ef923ba8a72aeda71

on August 21, 2011
at 12:58 AM

Update in case the OP is still considering: I just had a look at a photo of my forehead pre-fin, and there has definitely been some new hair growth below the old hairline. Keep in mind tho that I'm only 25 and never had any significant hairloss.

0
9dd74d3941535d0aaa2c8d3cf454fb7e

on August 05, 2011
at 02:49 PM

Lets see, where to start. How about permanent loss of libido:

http://www.ncbi.nlm.nih.gov/pubmed?term=21418145

How about DNA damage to sperm: http://www.ncbi.nlm.nih.gov/pubmed/21292254

Seeking to be more depressed? http://www.ncbi.nlm.nih.gov/pubmed/21176115

http://www.ncbi.nlm.nih.gov/pubmed/21122055 Don't discount the latter, its been added it to the list of common side effects.

Also increases the risk of a rare form of prostate cancer: http://www.ncbi.nlm.nih.gov/pubmed/21675880

Cannot understand someone seeking to improve their diet via a logical, science based approach like Paleo, but then electing to take rat poison. But to each his own.

Do some Googling, the Internet is replete with horror stories from this drug. Just ask the litigants in these lawsuits: http://www.cbsnews.com/8301-504763_162-20045362-10391704.html

A8d95f3744a7a0885894ee0731c9744c

(3761)

on August 05, 2011
at 03:01 PM

-1 for being rude.

0c939bdddc3d8f8ef923ba8a72aeda71

on August 05, 2011
at 11:32 PM

Kaz, your answer is outright misleading. There are 100s of studies on fin effects; what you've cited is not at all representative, or quality. Your summaries are sensationalistic & unjustified. Your 1st article = just post hoc spoken interviews with 71 men who had *already* self-reported low libido/ED on fin (not "permanent" or "loss of libido" as you mischaracterize). This is completely worthless for extrapolation to gen. pop. See eg. nocebo effect article in my answer. Your 2nd article is *1 individual* in whom fin potentially exacerbated pre-existing fertility issues + a hypoth. mechanism

Ed71ab1c75c6a9bd217a599db0a3e117

(25472)

on August 21, 2011
at 01:57 AM

KAz......I agree with you. I have seen and treated many young men with this side effect.

0c939bdddc3d8f8ef923ba8a72aeda71

on August 21, 2011
at 02:02 AM

You would agree, Quilt, that your clinical experience treating guys who report problems on finasteride is not a representative sample of all men who take it? I don't think anyone disagrees that there are significant sexual side effects reported in very small subsets of the fin-popping population.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!